Atorvastatin, a HMG-CoA reductase inhibitor, is widely used in the treatment of dyslipidaemia. A transient rise in serum transaminases occurs in up to 3% of patients using atorvastatin but this is usually self-limiting and inconsequential. Recent literature has indicated some potential for more serious but rare idiosyncratic reactions related to this drug. Seven patients with significant liver dysfunction from one centre during 2002-2005 are reported, with one death, that raises some concern over the safety of atorvastatin. A total of seven other patients are reported in the literature. The 14 patients were usually over 60 years, had a female:male ratio of 2:1 and showed a mixed cholestatic/hepatocellular reaction. The mean interval to onset of reaction was approximately 9 weeks and the liver often took several months to recover. Three deaths occurred. Adverse drug reaction reports from the UK Committee on Safety of Medicines reveal that four deaths due to hepatobiliary disease (0.5 deaths per annum) have been reported in association with atorvastatin treatment over 8 years. Simvastatin has had no hepatobiliary-related fatalities reported over 15 years. While acute hepatotoxicity with atorvastatin remains uncommon, any persistent abnormality in liver function should be treated with caution.